Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Memphis, TN
NWS Memphis, TN issued this special weather statement at May 3, 2021, 12:49 AM CDT for Pontotoc County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 12:49 AM CDT (05:49 UTC)
- Expired
- May 3, 2021, 1:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Memphis, TN
County Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
742 WWUS84 KMEG 030549 SPSMEG Special Weather Statement National Weather Service Memphis TN 1249 AM CDT Mon May 3 2021 MSZ013>015-030615- Lafayette MS-Pontotoc MS-Union MS- 1249 AM CDT Mon May 3 2021 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT FOR... Southeastern Lafayette County in northwestern Mississippi... Northwestern Pontotoc County in northeastern Mississippi... South central Union County in northeastern Mississippi... At 1249 AM CDT...a strong thunderstorm producing winds in excess of 40 mph was located near Denmark, or 15 miles west of Pontotoc, moving east at 40 mph. People in southeastern Lafayette...northwestern Pontotoc and south central Union Counties should monitor this storm closely. LAT...LON 3417 8939 3433 8940 3446 8893 3417 8893 TIME...MOT...LOC 0549Z 248DEG 33KT 3428 8927 $$ MJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 2, 7:38 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 2, 7:38 PM CDT, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Memphis TN 738 PM CDT Sun May 2 2021 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 336 PM CDT Sun May 2 2021/ The next few days are expected to be rather active across the Midsouth. A weak warm front is lifting north across north Mississippi and east Arkansas. Light rain continues to fall across nearly all of the Midsouth. As a result temperatures have struggled to climb out of the 60s across much of the area. Additionally, instability has been limited. Some positive CAPE has finally made into northern Mississippi. Dew points have climbed into the mid 60s to near 70 degrees across much of the Midsouth. A slightly negatively tilted shortwave will approach the Mississippi River this evening and may provide enough upper level support for strong to severe thunderstorms. Timing of the upper level support and limited surface based instability are two of the main limiting factors for severe thunderstorms this evening. Supporting factors include 30-40kt effective bulk shear and up to 200 m2/s2 low level helicity. If updrafts are sustainable, there should be enough support for low topped supercells capable of producing damaging wind, large hail and tornadoes. The ECMWF develops a weak surface low along the warm front this evening as it lifts across the remainder of the Midsouth. Any storms interacting with the front and or surface low would pose the greatest severe threat. Overnight lows should remain in the 60s. During the day tomorrow, we shouldn't see much of a severe threat but showers and maybe a few thunderstorms are expected. Tomorrow night our focus for strong to severe storms will shift generally along and north of Interstate 40. This threat will likely continue Tuesday but shift south of the Interstate 40 corridor. Deep moisture will already be in place featuring dew points in the upper 60s or even low 70s ahead of an approaching cold front. Lapse rates over 7.5C/km will result in the potential for large hail. Cape values will likely reach 3,000-4,000 j/kg late tomorrow possibly resulting in severe thunderstorms well ahead of the cold front and associated upper level support overnight into Tuesday. Thus system will also feature a much more well defined surface low that is forecast to track from central Arkansas, across the Missouri Bootheel, and into western Kentucky tomorrow night. Once again, all modes of severe weather are possible. The most likely timing for severe storms will be late tomorrow night along and ahead of the approaching cold front, but a few may develop tomorrow afternoon during peak heating. High temperatures tomorrow should be mostly in the middle 80s. The severe threat Tuesday will focus more on eastern portions of west Tennessee and north Mississippi along and ahead of the advancing cold front where dew points are expected to be in the low 70s. As a result on cooler temperatures, instability is not expected to be quite as high Tuesday, but may still reach 3000 j/kg. Upper level support should also be shifting off to the northeast. As a result, the tornado threat should be a bit lower, but large hail and damaging wind will remain a concern during the afternoon hours. Cooler conditions will move in Wednesday through Saturday. Expect highs in the 70s and lows in the upper 40s to mid 50s. A few showers may return by Saturday but no strong or severe storms are expected. A few 80 degree temperatures may return by next Sunday along with a higher chance of showers. 30 && .AVIATION... Scattered to numerous SHRAs and isolated TSRAs are expected this evening with MVFR cigs. TSRA chances may continue through the night as more unstable air lifts north. For now will continue with VCSH after 06z since not sure of the areal coverage of TSRAs later tonight. Expect cigs to drop to IFR later tonight into early Monday. Conds will gradually improve to VFR Monday afternoon. SE winds at 10 kts will become S overnight and SSW Monday while increasing to 10-14 kts with higher gusts. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 2, 3:40 PM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 340 PM CDT Sun May 2 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-032245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 340 PM CDT Sun May 2 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible this evening and overnight across much of north Mississippi and portions of East Arkansas. Damaging wind, large hail and tornadoes are possible. See website for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms will be possible across the Mid South Monday night into Tuesday. Damaging wind, very large hail and tornadoes are possible. The highest threat for tornadoes will be Monday night. See website for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and Monday night.
In the hours before
Local storm report, May 2, 11:24 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 PM CDT SUN MAY 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TORNADO 1 NE SABOUGLA 33.78N 89.47W
05/02/2021 CALHOUN MS NWS EMPLOYEE
A TORNADO DEBRIS SIGNATURE (TDS) WAS OBSERVED WITH THE
TORNADO AS IT MOVED THROUGH SABOUGLA.
&&
AC3Local storm report, May 2, 11:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 PM CDT SUN MAY 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TORNADO 1 NE HOULKA 34.04N 89.00W
05/02/2021 CHICKASAW MS NWS EMPLOYEE
A TORNADO DEBRIS SIGNATURE (TDS) WAS OBSERVED NEAR THE
CHICKASAW AND PONTOTOC COUNTY LINE NEAR HOULKA.
&&
AC3Special weather statement, May 3, 12:12 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1212 AM CDT Mon May 3 2021
MSZ013>015-021-022-030545-
Lafayette MS-Pontotoc MS-Union MS-Calhoun MS-Yalobusha MS-
1212 AM CDT Mon May 3 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...
Southeastern Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Western Union County in northeastern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...
At 1211 AM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Etta to Paris.
Movement was east at 30 mph.
People in southeastern Lafayette...northwestern Pontotoc...western
Union...northwestern Calhoun and northeastern Yalobusha Counties
should monitor this storm closely.
LAT...LON 3410 8974 3450 8942 3452 8931 3450 8925
3453 8925 3458 8900 3415 8932
TIME...MOT...LOC 0511Z 248DEG 28KT 3449 8927 3418 8950
MJSpecial weather statement, May 3, 12:38 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1238 AM CDT Mon May 3 2021
MSZ004-014-030615-
Tippah MS-Union MS-
1238 AM CDT Mon May 3 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...
Southern Tippah County in northeastern Mississippi...
North central Union County in northeastern Mississippi...
At 1238 AM CDT...a strong thunderstorm producing winds at least 40
mph was located over Blue Mountain, or 8 miles southwest of Ripley,
moving northeast at 35 mph.
People in southern Tippah and north central Union Counties should
monitor this storm closely.
LAT...LON 3460 8876 3453 8909 3468 8909 3486 8877
3486 8876
TIME...MOT...LOC 0538Z 234DEG 30KT 3463 8902
MJSpecial weather statement, May 3, 12:48 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1248 AM CDT Mon May 3 2021
ARZ049-MSZ001-007-008-030615-
Lee AR-Tunica MS-DeSoto MS-Tate MS-
1248 AM CDT Mon May 3 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...
Southeastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...
At 1247 AM CDT...a strong thunderstorm producing winds in excess of
40 mph was located near Tunica, or 12 miles east of St Francis
National Park, moving northeast at 30 mph.
People in southeastern Lee...Tunica...southwestern DeSoto and
northwestern Tate Counties should monitor this storm closely.
LAT...LON 3481 9057 3486 9041 3483 9041 3486 9034
3485 9031 3488 9031 3491 9022 3473 8995
3450 9041 3459 9058 3464 9059 3464 9066
3468 9073
TIME...MOT...LOC 0547Z 233DEG 25KT 3464 9040
MJSpecial weather statement, May 3, 12:49 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Memphis TN 1249 AM CDT Mon May 3 2021 MSZ013>015-030615- Lafayette MS-Pontotoc MS-Union MS- 1249 AM CDT Mon May 3 2021 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT FOR... Southeastern Lafayette County in northwestern Mississippi... Northwestern Pontotoc County in northeastern Mississippi... South central Union County in northeastern Mississippi... At 1249 AM CDT...a strong thunderstorm producing winds in excess of 40 mph was located near Denmark, or 15 miles west of Pontotoc, moving east at 40 mph. People in southeastern Lafayette...northwestern Pontotoc and south central Union Counties should monitor this storm closely. LAT...LON 3417 8939 3433 8940 3446 8893 3417 8893 TIME...MOT...LOC 0549Z 248DEG 33KT 3428 8927 MJ
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:42 PM CDT | Tornado Warning | MEG | Calhoun, Chickasaw | 48 min |
| May 2, 8:29 PM CDT | Tornado Warning | MEG | Calhoun, Chickasaw, Pontotoc | 46 min |
| May 2, 9:13 PM CDT | Tornado Warning | MEG | Chickasaw, Lee, Pontotoc | 47 min |
| May 2, 9:53 PM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 52 min |
| May 2, 10:37 PM CDT | Tornado Warning | MEG | Itawamba, Prentiss, Tishomingo | 38 min |
| May 3, 12:12 AM CDT | Special Weather Statement | MEG | Lafayette | 33 min |
| May 3, 12:38 AM CDT | Special Weather Statement | MEG | Tippah | 37 min |
| May 3, 12:48 AM CDT | Special Weather Statement | MEG | Tunica | 27 min |
| May 3, 1:31 AM CDT | Special Weather Statement | MEG | DeSoto | 29 min |
| May 3, 1:45 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 45 min |
| May 3, 2:30 AM CDT | Special Weather Statement | MEG | Benton | 30 min |
| May 3, 2:36 AM CDT | Special Weather Statement | MEG | Marshall | 24 min |
| May 3, 5:57 AM CDT | Areal Flood Advisory | MEG | DeSoto | 110 min |
| May 3, 12:05 PM CDT | Special Weather Statement | MEG | Clay | 25 min |
| May 3, 12:23 PM CDT | Special Weather Statement | MEG | Monroe | 37 min |
| May 3, 12:31 PM CDT | Special Weather Statement | MEG | Monroe | 29 min |
| May 3, 1:01 PM CDT | Special Weather Statement | MEG | Monroe | 29 min |
| May 3, 1:30 PM CDT | Special Weather Statement | MEG | Monroe | 30 min |
| May 3, 3:06 AM CDT | Special Weather Statement | MEG | Chester, Hardeman | 24 min |
| May 3, 3:35 AM CDT | Special Weather Statement | MEG | Chester | 40 min |
| May 3, 4:48 AM CDT | Special Weather Statement | MEG | Haywood | 27 min |
| May 3, 4:58 AM CDT | Special Weather Statement | MEG | McNairy | 32 min |
| May 3, 5:02 AM CDT | Areal Flood Advisory | MEG | Hardeman, Hardin, McNairy | 3 hr |
| May 3, 7:01 AM CDT | Areal Flood Advisory | MEG | Haywood, Madison, Tipton | 119 min |
| May 3, 7:54 AM CDT | Areal Flood Advisory | MEG | Decatur, Henderson, Madison | 2 hr |
| May 3, 8:21 AM CDT | Special Weather Statement | MEG | Hardeman | 24 min |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.